Ask a doctor

Can I Have Laser Treatments While I'm Taking Accutane?

I am taking Accutane 40 mg twice a week. Can I have facial laser treatments? This dose was prescribed by my Dermatologist and it has helped to control my adult acne. This low dose has not caused me any side effects. I wish to have Thermage and/or Sciton laser procedures done and want to ensure that I will not have any complications with these procedures.

Doctor Answers (7)

No laser during Accutane treatments

+3

It is wonderful news that your acne is under control with low dose Accutane therapy, but even though you are not having side effects, that does not mean that other Accutane effects are not possible. Oral retinoids like Accutane have a direct effect on the sebaceous glands and result in slower healing of skin wounds like burns. Lasers cause controlled injuries to induce a biological healing response and resulting cosmetic improvement, and they require normal healing responses of the skin. Accutane slows these responses, so no laser or peel until 6-12 months post Accutane. Your dermatologist can explain laser differences and which ones that you can do and when. Good luck!

New Orleans Dermatologist
5.0 out of 5 stars 8 reviews

Laser during accutane?

+2

Laser treatments should NOT be performed during accutane.  In fact, it is recommended to wait at least 6 months after accutane before having any type of laser treatment or chemical peel. 

Miami Beach Dermatologist

No laser treatment while on Accutane

+2

Accutane and laser treatments are not compatible since it can put you at increased risk for scarring or difficulty healing from the laser treatments.

I think you would have to stop the accutane for 6 months before considering any laser treatments.

Good luck with your treatment.

Fairfax Dermatologic Surgeon

Don't have laser treatments while on Accutane

+1

Accutane therapy effects wound healing.  If you have laser or surgical treatments while on Accutane you are at greater risk of scarring.  Although there are no definitive studies available regarding how long to wait after Accutane before one has a laser treatments, 6 months after therapy is a generally accepted window.  Good luck!

Web reference: http://www.aglowdermatology.com

New York Dermatologist
3.5 out of 5 stars 6 reviews

No laser treatments during Accutane therapy

+1

As Accutane affects the healing ability of the skin, it is not recommended to have any cosmetic procedures for six months following the last dose. This includes not only laser procedures, but chemical peels as well.

Mobile Dermatologic Surgeon
5.0 out of 5 stars 2 reviews

No laser treatment or chemical peel after Accutane for at least 6 months

+1

Accutane, or isotretinoin has an excellent track record of calming down the worse nodulocystic acne, in the hands of an experienced board-certified dermatologist. However, isotretinoin is known to cause exuberant scar tissue growths spontaneously, e.g. pyogenic granuloma, or after laser or chemical peel procedure. Definitely wait for at least 6 months after completion of isotretinoin to minimize complication and potential risk of scarring.

Web reference: http://www.drwilliamting.com/Cosmetic_Dermatology.html

Bay Area Dermatologic Surgeon
5.0 out of 5 stars 7 reviews

No Laser treatement while on Accutane

+1

Laser treatment while undergoing Accutane therapy and for several months afterward should be avoided. The accutante would adversely affect the results of the laser and this would have a significant increase risk of complications and negative outcome.

West Palm Beach Dermatologic Surgeon
5.0 out of 5 stars 3 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.